Digoxin increases risk of breast cancer

AARHUS, DENMARK. Digoxin (digitalis, Lanoxin), originally an extract from the foxglove plant, has been used since the 18th century to treat congestive heart failure and, more recently, is also being prescribed for rate control in atrial fibrillation patients. Digoxin inhibits the Na+/K+ ATPase, which indirectly raises intracellular Ca2+ concentration, thus increasing the force of contractility in cardiac myocytes (heart cells). Recent research has clearly shown that digoxin should not be used on a continuous basis in patients with paroxysmal lone atrial fibrillation since it is likely to worsen their condition and result in it eventually becoming permanent.

A team of American and Danish researchers now report that digoxin increases the risk of breast cancer among postmenopausal women. Their study involved 5,565 women diagnosed with invasive breast cancer during the period 1991 to 2007 and 55,650 matched population controls. The researchers found that the use of digoxin for at least a year was associated with a 30% greater risk of being diagnosed with invasive breast cancer. The association did not change when adjusted for age, hormone replacement therapy, other drugs, medical history (reason for prescribing digoxin), and mammography exposure. The researchers conclude that digoxin treatment increases the risk of invasive breast cancer among postmenopausal women and that this risk increases with increasing duration of treatment.

Ahern, TP, et al. Digoxin treatment is associated with an increased incidence of breast cancer: a population-based case-control study. Breast Cancer Research, Vol. 10, No. 6, December 2008

Editorís comment: This latest finding implicating digoxin in breast cancer further adds to the evidence that this drug is a bad actor indeed and should never be used by lone afibbers. Digoxin poisoning is a leading cause of hospital admissions with anywhere between 10 and 30% of patients on the drug being hospitalized for digoxin intoxication. Digoxin is particularly dangerous for patients over the age of 60 years. In this group the mortality associated with acute digoxin toxicity is almost 60%[1].

Digoxin may cause sinus bradycardia, heart block and ventricular arrhythmias, and interacts with a host of other medications among them amiodarone, propafenone (Rythmol), flecainide (Tambocor), tetracycline, calcium channel blockers, and St. Johnís wort. As if this is not enough, researchers have also found digoxin can cause visual problems even at dosages normally considered safe, and may significantly aggravate asthma symptoms[2,3].

Digoxin may truly be the medicine from hell and certainly should never be used by people with lone afib. If a medicine is needed for the control of heart rate, then calcium channel blockers such as verapamil or diltiazem, or beta-blockers like bisoprolol or metoprolol would be a better choice.

[1] Roever, C, et al. Comparing the toxicity of digoxin and digitoxin in a geriatric population: should an old drug be rediscovered? Southern Medical Journal www.medscape.com/viewarticle/410488
[2] Butler, VP, et al. Digitalis-induced visual disturbances with therapeutic serum digitalis concentrations. Annals of Internal Medicine, Vol. 123, No. 9, November 1, 1995, pp. 676-80
[3] Ayson, M, et al. A pilot study to investigate the pulmonary effects of digoxin in patients with asthma. New Zealand Medical Journal, Vol. 108, February 9, 1996, pp. 36-37